Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 103, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 18, 2008, 6:30 PM EDT for Columbia County, Sullivan County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2008, 6:30 PM EDT (22:30 UTC)
- Expired
- Jul 18, 2008, 7:00 PM EDT
- In force
- 30 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Columbia County, PA, Sullivan County, PA
The radar
The Binghamton radar (KBGM), 102 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 182230
SVRCTP
PAC037-113-182300-
/O.NEW.KCTP.SV.W.0103.080718T2230Z-080718T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
630 PM EDT FRI JUL 18 2008
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL COLUMBIA COUNTY IN CENTRAL PENNSYLVANIA...
SOUTHEASTERN SULLIVAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 700 PM EDT
* AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CENTRAL...OR 17 MILES NORTHWEST OF SHICKSHINNY...AND MOVING EAST AT
35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RICKETTS GLEN STATE PARK AROUND 640 PM EDT...
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4139 7627 4132 7631 4124 7631 4120 7647
4124 7649 4128 7645 4129 7652 4136 7656
4147 7625 4146 7625
TIME...MOT...LOC 2230Z 248DEG 30KT 4131 7640
$$
FORECASTER: JUNG1 follow-up statement
000
WWUS51 KCTP 182256
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
656 PM EDT FRI JUL 18 2008
PAC037-113-182305-
/O.EXP.KCTP.SV.W.0103.000000T0000Z-080718T2300Z/
COLUMBIA PA-SULLIVAN PA-
655 PM EDT FRI JUL 18 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SULLIVAN AND
NORTH CENTRAL COLUMBIA COUNTIES WILL EXPIRE AT 700 PM EDT...
THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4139 7627 4132 7631 4124 7631 4120 7647
4124 7649 4128 7645 4129 7652 4136 7656
4147 7625 4146 7625
TIME...MOT...LOC 2255Z 248DEG 30KT 4139 7614
$$
FORECASTER: BEACHLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:08 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 18, 3:08 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 308 PM EDT FRI JUL 18 2008 .SYNOPSIS... HIGH PRESSURE ALONG THE MID ATLANTIC COAST WILL CONTINUE TO PROVIDE VERY WARM AND HUMID CONDITIONS BY DAY...WITH MAINLY CLEAR AND MUGGY CONDITIONS AT NIGHT...RIGHT INTO SUNDAY. VERY ISOLATED...LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND AGAIN SATURDAY AFTERNOON AND EVENING. A TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL APPROACH THE AREA FROM THE WEST LATE SUNDAY INTO MONDAY...TRIGGERING A MORE SIGNIFICANT ROUND OF SHOWERS AND THUNDERSTORMS. SLIGHTLY COOLER TEMPERATURES AND LOWER HUMIDITY WILL MOVE INTO THE REGION BEHIND THE FRONT FOR LATER MONDAY AND TUESDAY. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... CONVECTIVE TEMP IN THE MID 80S RECENTLY EXCEEDED ACROSS THE RIDGES HAS HELPED TO ANCHOR A FEW...NEARLY STATIONARY PULSE TSRA ACROSS OUR SW ZONES AND OVER THE LOWER SUSQ VALLEY. WELL SEE SIMILAR CONVECTIVE DEVELOPMENT DURING THE MID TO LATE AFTERNOON HOURS ELSEWHERE ACROSS THE CENTRAL AND NORTH. WITHOUT THE MORE ORGANIZED MESOSCALE FORCING WE HAD YESTERDAY (NEAR THE INTERSECTION OF A WESTERLY LLJ AND SFC FRONT) EXPECT PRACTICALLY ALL OF THESE STORMS TO BE MORE TRANSIENT AS ELEVATED RAIN CORES COLLAPSE QUICKLY THROUGH THE UPDRAFT. BASED ON THE DEPTH OF THE POSITIVE AREA ON THE SOUNDING ABOVE THE -20C LEVEL...THERE STILL COULD BE ONE OR TWO SELECT CELLS THAT CAN TAP THE NEAR 2000 J/KG OR CAPE AND PRODUCE A BRIEF MICROBURST BETWEEN 40-55 MPH AND HAIL AOB 1/2 INCH. && .SHORT TERM /9 PM THIS EVENING THROUGH SATURDAY NIGHT/... CONVECTION WILL DISSIPATE QUICKLY BEFORE DUSK LEAVING NEAR CALM AIR AND HAZE...THICKENING TO AREAS OF 1-2SM VALLEY FOG DURING THE EARLY TO MID MORNING HOURS OF SATURDAY. DEWPOINTS SHOULD REMAIN IN THE 60S (TO NEAR ACROSS THE SE) LEADING TO ANOTHER WARM AND MUGGY NIGHT. MAV MOS GUIDANCE CONTINUES TO BE AT LEAST A FEW DEG F TOO LOW WITH DEWPOINTS (AND THUS MIN FCST TEMPS)...MAINLY ACROSS THE CENTRAL AND SE ZONES. WILL MAINTAIN PREVIOUS SHIFTS TREND TOWARD THE WARMER MINS VIA THE MET MOS. LOWS WILL DIP TO AROUND 60 ACROSS THE NW MTNS...AND WILL RANGE FROM THE MID 60S TO LOWER 70S ACROSS THE CENTRAL AND SOUTHEAST. SREF DATA SUGGESTS MOST OF CENTRAL PA SHOULD STAY DRY ON SATURDAY. HOWEVER...ISOLD TO SCT DIURNAL CONVECTION WILL REMAIN PSBL ALONG THE NRN TIER COUNTIES...GIVEN THE PROXIMITY OF A QUASI STATIONARY FNTL BNDRY AND EMBEDDED SHORT WAVES TRANSLATING WEST TO EAST ALONG THE SRN EDGE OF THE WESTERLIES. THE SECOND AREA OF MID TO LATE AFTERNOON CONVECTION WILL BE ACROSS THE CENTRAL AND LOWER SUSQ VALLEY WHERE MIXED LAYER CAPE WILL BE BETWEEN 1500-2000 J/KG. ENS MEAN 850 TEMPS SUGGEST HEAT WILL CONTINUE UNABATED WITH MAX TEMPS 5-10F ABOVE NORMAL...RANGING FROM THE MID 80S N MTNS...TO THE MID 90S OVER THE LWR SUSQ VLY. && .LONG TERM /SUNDAY THROUGH FRIDAY/... THE LONG TERM SHOULD START WITH A RATHER ZONAL FLOW ALOFT...BUT A TROF SHOULD DEVELOP RATHER QUICKLY OVER THE NORTHEAST AND GREAT LAKES DURING THE FIRST FEW DAYS OF THE WEEK. GUIDANCE DIFFERS SIGNIFICANTLY ON THE LONGITUDE AND ORIENTATION OF THIS TROFFINESS. IN RESPONSE TO THE DIGGING/DEVELOPING TROF...A WAVE DEVELOPS OVER THE UPPER GREAT LAKES ON SUNDAY AND BRINGS A WEAK FRONT DOWN INTO THE SOUP IN PLACE LOCALLY SUNDAY EVENING/NIGHT. SHOWERS AND THUNDERSTORMS ARE ALMOST LIKELY LATER SUN/SUN NIGHT...GIVEN TIMING AND NE-SW ORIENTATION OF THE FRONT. BUT...WILL KEEP LIKELY POPS UP IN THE N/W FOR NOW. SHOWERS COULD LINGER MONDAY...DEPENDING ON TIMING OF THE FRONT. SFC RIDGE MOVING IN FROM THE GREAT LAKES/ONTARIO SHOULD PUSH THE FRONT THROUGH JUST ENOUGH TO HELP TUES/WED/THURS STAY GENERALLY DRY AND SLIGHTLY COOLER THAN NORMAL. HOWEVER...THE FRONT WON/T GO TOO FAR TO THE SOUTH. AN MCS COULD TRY TO IMPINGE FROM THE WEST TUES NIGHT/WED MORNING PER A VERY FEEDBACK-LADEN GFS SOLN. THIS IS A LOW PROB FORECAST AT THIS POINT/TIME-RANGE...SO WILL KEEP JUST A LOW CHC POP IN FOR LATER TUES INTO WED AM. THERE MAY BE A HIGHER CHANCE FOR PRECIP ACROSS THE AREA VERY LATE IN THE WEEK...ESP ACROSS THE SOUTH AS THE FRONT NEARS FROM THE SOUTH. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... VSBYS EXPECTED TO BE MAINLY 6-8SM INTO EARLY TONIGHT WITH VERY ISOLATED IFR/MVFR CIGS/VSBYS IN SLOWLY EAST TO NE MOVING PULSE TSRA. SIMILAR CONDITIONS WILL OCCUR AGAIN SAT AFTERNOON AND EVENING. SKIES WILL BECOME MAINLY CLEAR FROM 00Z THROUGH 15Z SAT WITH AREAS OF MVFR FOG AND HAZE. WINDS WILL BE 4-8 KTS FROM THE WEST TO SW INTO EARLY THIS EVENING BEFORE BECOMING NEARLY CALM LATER TONIGHT THROUGH MID MORNING SAT. HIGH PRESSURE CENTER NEAR THE MID ATLANTIC COAST WILL REMAIN IN CONTROL OF THE LOCAL WEATHER INTO SUNDAY...BRINGING ANOTHER NIGHT OF MAINLY CLEAR SKIES AND NEAR CALM WIND SAT NIGHT. BEST CHC FOR SHRA/TSRA AND LOCALIZED IFR FLYING CONDITIONS WILL BE DURING THE LATE WEEKEND THROUGH MONDAY AS A FRONTAL BNDRY SLIPS ACROSS THE MID- ATLANTIC REGION. CU FIELD WILL INCREASE FRI/SAT...WITH SOME REDUCTION TO CIGS/VSBYS ANTICIPATED THIS WEEKEND FROM ANY CONVECTION THAT MAY DEV AND PRODUCE VFR TO TEMPO MVFR/IFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD/LAMBERT NEAR TERM...FITZGERALD/LAMBERT SHORT TERM...FITZGERALD/LAMBERT LONG TERM...DANGELO AVIATION...LAMBERT/RXR
Hazardous weather outlook, Jul 18, 4:54 AM EDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 454 AM EDT FRI JUL 18 2008 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-190900- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 454 AM EDT FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 2:47 PM EDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 247 PM EDT FRI JUL 18 2008 PAZ057-059-181915- DAUPHIN PA-LEBANON PA- 247 PM EDT FRI JUL 18 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DAUPHIN AND WEST CENTRAL LEBANON COUNTIES THROUGH 315 PM EDT... AT 245 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER COLONIAL PARK...MOVING EAST AT 25 MPH. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR SKYLINE VIEW AROUND 255 PM...PENN NATIONAL RACEWAY AROUND 305 PM AND PALMYRA AROUND 310 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 422. FORECASTER: LAMBERT
Special weather statement, Jul 18, 3:18 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 318 PM EDT FRI JUL 18 2008 PAZ057-059-181945- DAUPHIN PA-LEBANON PA- 318 PM EDT FRI JUL 18 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEBANON AND EAST CENTRAL DAUPHIN COUNTIES... AT 314 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF PALMYRA...MOVING EAST AT 11 MPH. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING WIND GUSTS AROUND 50 MPH WITH PEA-SIZED HAIL. INTENSE LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL ALSO ACCOMPANY THIS THUNDERSTORM AS IT SLIDES EAST. THIS STORM WILL BE NEAR PALMYRA AROUND 325 PM...HARPER TAVERN AROUND 340 PM AND ANNVILLE AROUND 345 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...I-78 BETWEEN MILE MARKERS 0 AND 5...AND WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 322...ROUTE 422. FORECASTER: BEACHLER
Special weather statement, Jul 18, 4:48 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 448 PM EDT FRI JUL 18 2008 PAZ012-019-045-182115- NORTHERN CLINTON PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA- 448 PM EDT FRI JUL 18 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CENTRE AND CENTRAL CLINTON COUNTIES... AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF LOCK HAVEN...MOVING NORTHEAST AT 27 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM COUPLED WITH INTENSE LIGHTNING FROM THIS STORM. THIS STORM WILL BE NEAR MILL HALL AROUND 500 PM...LOCK HAVEN AROUND 505 PM AND DUNNSTOWN AROUND 510 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...I-80 BETWEEN MILE MARKERS 166 AND 179...AND WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE ROAD 120. FORECASTER: BEACHLER
Local storm report, Jul 18, 5:40 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 PM EDT FRI JUL 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 NW LOCK HAVEN 41.16N 77.48W
07/18/2008 CLINTON PA LAW ENFORCEMENT
A FEW TREES DOWN ALONG ROUTE 120 JUST NORTH OF LOCK
HAVEN.
0520 PM TSTM WND DMG 5 N LOCK HAVEN 41.21N 77.45W
07/18/2008 CLINTON PA LAW ENFORCEMENT
A FEW TREES DOWN IN WOODWARD TOWNSHIP.
&&
BEACHLERSpecial weather statement, Jul 18, 6:01 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 601 PM EDT FRI JUL 18 2008 PAZ042-046-053-182230- COLUMBIA PA-SOUTHERN LYCOMING PA-SULLIVAN PA- 601 PM EDT FRI JUL 18 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL COLUMBIA...SOUTH CENTRAL SULLIVAN AND SOUTHEASTERN LYCOMING COUNTIES... AT 559 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES EAST OF MONTOURSVILLE...MOVING EAST AT 21 MPH. WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR LAIRDSVILLE AROUND 610 PM...BIGGERTOWN AROUND 625 PM AND CENTRAL AROUND 630 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 118. FORECASTER: JUNG
Special weather statement, Jul 18, 6:27 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 627 PM EDT FRI JUL 18 2008 PAZ041-042-182300- NORTHERN LYCOMING PA-SULLIVAN PA- 627 PM EDT FRI JUL 18 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LYCOMING AND NORTHWESTERN SULLIVAN COUNTIES... AT 624 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTH OF WILLIAMSPORT...MOVING NORTHEAST AT 25 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR RALSTON AROUND 640 PM AND SHUNK AROUND 700 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...STATE ROAD 14. FORECASTER: JUNG
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 4:56 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Lycoming | 44 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.